Indiana, 2011

Hail in Indiana, June 30, 2011

June 30, 2011 · NWS LOT · 2 events in 2 counties and zones

Severe thunderstorms produced hail across parts of northwest Indiana during the late afternoon and evening hours of June 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms produced hail across parts of northwest Indiana during the late afternoon and evening hours of June 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 30, 4:15 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 30, 4:15 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
515 PM CDT THU JUN 30 2011

.DISCUSSION...
350 PM CDT

HAVE MADE LITTLE CHANGE TO GOING FORECAST.  CONSIDERING HIGHER POPS
FOR TONIGHT ADVERTISED BY BOTH THE AVN AND MET MOS...WILL CONTINUE
TO MENTION LOW CHANCE POPS FOR THUNDER ACROSS FAR NERN IL AND NWRN
INDIANA FOR TONIGHT.  HAVE BEEN CONCERNED ABOUT THIS POTENTIAL FOR
THE PAST COUPLE OF DAYS AS SURGE OF HOT AIR FROM PLAINS MAKES ITS
WAY ACROSS THE UPPER MS VALLEY. CURRENT ACTIVITY OVER LAKE MI
SUGGESTS GREATEST LIKELIHOOD OF ELEVATED CONVECTION WILL STAY
GENERALLY NORTH ANS EAST OF MOST OF THE REGION.  HOWEVER...SPC
ANALYSES STILL SHOW FAIRLY SIGNIFICANT MOISTURE CONVERGENCE UPSTREAM
OF THIS AREA...INTO WEST CENTRAL WI.  WEAK DEVELOPMENT OF CU FIELD
OVER THIS AREA ALSO SUGGESTS CAPPING MAY NOT BE STRONG ENOUGH YET TO
INHIBIT ANY NOCTURNAL THUNDERSTORM DEVELOPMENT TO OUR NORTH.  THUS
WILL GO WITH A BLEND OF AVN AND MET POPS FOR TONIGHT.

BY FRIDAY...STILL LOOKS LIKE WE'LL BE IN A PRIME AREA FOR REALIZING
MAX HEATING...WITH AXIS OF 26+ DEGREE 850 MB THERMAL RIDGE OVER SRN
WI/FAR NRN IL. THIS COMBINED WITH UPPER RIDGING OVERHEAD...AND LOW
LEVEL FORCING FOR CONVECTION HEADING OFF TO THE EAST SHOULD ALLOW
FOR AMPLE INSOLATION JUST ABOUT FROM START TO FINISH THROUGH THE
DAY. DEW POINT POOLING ALONG A COLD FRONTAL BOUNDARY APPROACHING THE
UPPER MS VALLEY BY 00Z SAT. AS A RESULT...EXPECT HIGHEST HEAT INDEX
VALUES OF 105-107 TO BE OVER N CENTRAL IL...WITH RELATIVELY LOWER
READINGS OVER NWRN INDIANA. THEREFORE...WILL KEEP HEAT ADVISORY
HEADLINE GOING AS IS.

RATHER VIGOROUS SHORT WAVE OVER THE CENTRAL ROCKIES THIS AFTERNOON
IS FORECAST TO LIFT NEWD ACROSS MN FRIDAY NIGHT...ALLOWING THE COLD
FRONT TO OUR NW TO SAG SEWD ACROSS THE FORECAST AREA ON
SATURDAY...ACCOMPANIED BY ENOUGH CLOUDINESS AND POTENTIAL FOR
THUNDERSTORMS TO ALLOW FOR SOME COOLING.  THIS COLD FRONT WON'T
COME BARNSTORMING THROUGH THE MIDWEST...BUT MAY HERALD A BREAK IN
THE THUNDERSTORM THREAT THAT EARLIER APPEARED AS THOUGH IT MAY
COMPROMISE MUCH OF THE UPCOMING HOLIDAY WEEKEND.  ENOUGH HIGH
PRESSURE IS NOW FORECAST TO BUILD ACROSS THE UPPER GREAT LAKES TO
PROVIDE A DRY PERIOD FROM SATURDAY NIGHT THOUGH SUNDAY BEFORE
NORTHWEST FLOW SET UP BRINGS THE POSSIBILITY OF THUNDERSTORMS MONDAY
NIGHT INTO MIDWEEK.

WELL...AS PORKY PIG WOULD SAY...THAT'S ALL FOLKS! IT DOESN'T SEEM
LIKE 30 YEARS OF FEDERAL SERVICE HAS COME AND GONE, BUT AS MANY OF
YOU KNOW, THIS WILL BE MAY LAST ISSUANCE AS A PROUD EMPLOYEE OF THE
NATIONAL WEATHER SERVICE.  BUT, I DON'T INTEND TO FALL OFF THE
GRID.  I CONSIDER THIS MORE OF A LATERAL, OR PCS INTO A DIFFERENT
LINE OF WORK.   LIKE ANYONE ELSE, I HAVE REAL MIXED EMOTIONS THIS
AFTERNOON, BUT I KNOW I'M MAKING THE RIGHT DECISION.  ROTATING
SHIFTS WHICH NEVER SEEMED TO BOTHER ME BEFORE HAVE BECOME MORE AND
MORE BURDENSOME.  ON THE OTHER HAND, THIS EXPERIENCE HAS BEEN A
BLESSING.  HOW MANY PEOPLE CAN SPEND THEIR PROFESSIONAL CAREER DOING
SOMETHING THEY LOVE, SURROUNDED BY COWORKERS WHO ARE SOME OF THE MOST
DEDICATED AND SELFLESS PEOPLE YOU'LL EVER MEET.

SO, I PLAN ON ENJOYING SNOWSTORMS AND OTHER WILD WEATHER IN THE
COMING YEARS. AS MUCH AS I'M A LOVER OF WINTER WEATHER...I GUESS
IT'S KIND OF FITTING THAT I HEAD OUT AFTER ISSUING A HEAT ADVISORY
WITH THE PROSPECT OF MY FIRST DAY IN RETIREMENT BEING VERY SNYDER-
ESQUE.

ONE LAST TIP FOR LONG RANGE FORECASTING: MEDIO TUTISSIMUS IBIS...OR
THE MIDDLE PATH IS THE SAFEST. WITH THAT...I'LL SIGN OFF.

MERZLOCK

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* SCATTERED THUNDERSTORMS THROUGH THIS EVENING.
* LAKE BREEZE THIS EVENING.
* GUSTY SOUTHWEST WINDS FRIDAY. CMS

//DISCUSSION...UPDATED 22Z...

ELEVATED THUNDERSTORMS HAVE CONTINUED TO DEVELOP OVER WESTERN LAKE
MICHIGAN...MOVING SOUTHEAST. ADDITIONAL DEVELOPMENT IS EXPECTED
ACROSS WESTERN LAKE MICHIGAN...FURTHER SOUTH NEAR THE NORTHEAST IL
SHORELINE THROUGH EARLY EVENING AHEAD OF THE UPPER LEVEL RIDGE
BUILDING ACROSS THE REGION. SHOWERS HAVE RECENTLY DEVELOPED EAST
OF UGN/PWK. CONFIDENCE IS FAIRLY LOW REGARDING HOW FAR WEST ANY
OF THESE THUNDERSTORMS WILL DEVELOP ACROSS THE TERMINALS. CLOSE
ENOUGH AT THIS TIME TO INCLUDE VCSH/CB MENTION AND WILL NEED TO
CLOSELY MONITOR INTO THE EVENING HRS.

ALSO OF CONCERN IS A LAKE BREEZE THAT HAS BEGUN TO ACCELERATE
INLAND...LIKELY AIDED BY OUTFLOW FROM CONVECTION OVER THE LAKE.
BASED ON CURRENT MOVEMENT...THIS LAKE BREEZE WOULD REACH BOTH ORD
AND MDW AROUND 00Z AND HAVE ADDED THAT TO THIS UPDATE. POTENTIAL
FOR IT TO SPEED UP IF SOUTHERLY WINDS DIMINISH SOONER AND/OR
ADDITIONAL THUNDERSTORMS FORM PRODUCING STRONGER OUTFLOWS OVER THE
LAKE. CMS

PREVIOUS 18Z DISCUSSION...

STRENGTHENING PRESSURE GRADIENT WILL ENABLE PREVAILING SOUTHERLY
WINDS AT OR ABOVE 10 KT...WITH OCCASIONAL GUSTS IN THE HIGH
TEENS TO AROUND 20 KT...ESPECIALLY IN VICINITY OF KRFD BUT STILL
POSSIBLE FARTHER EAST. VFR CONDITIONS WILL CONTINUE THROUGH THE
TAF PERIOD. STILL THINK THAT ANY THUNDERSTORMS THAT FORM AS WARM
FRONT PUSHES INTO REGION WILL STAY EAST OF THE TERMINALS LATE
TONIGHT. STRONG WARMING AND DECENT DRY AIR ALOFT WILL TEND PUT A
LID ON THUNDERSTORM ACTIVITY AND BEST FORCING FOR UPWARD MOTION
WILL LIKELY STAY TO THE NORTH AND EAST. THUNDERSTORM COMPLEX
FORMED OVER NORTHERN LAKE MICHIGAN AND IS SLIDING SOUTHEAST TOWARD
NORTH CENTRAL INDIANA AND SOUTHWEST LOWER MICHIGAN AT THIS TIME.
THIS SHOULD BE THE GENERAL THEME WITH ANY THUNDERSTORMS THAT FORM
LATER TONIGHT BUT WILL CERTAINLY BE SOMETHING TO MONITOR WITH
SUBSEQUENT TAF UPDATES. AFTER LOSS OF MIXING...SLY OR SSWLY WINDS
WILL DIMINISH SOMEWHAT TONIGHT. THE MAIN FOCUS ON FRIDAY WILL BE
ON INCREASING SSWLY AND SWLY WINDS AND GUSTS AND THE ULTIMATE
DIRECTION THEY SETTLE INTO. THE CONCERN IS THAT WINDS WILL BE
RIGHT NEAR THE 230 DEGREE THRESHOLD. STRONG HEATING BY THE MID-
LATE MORNING AND AFTERNOON WILL ALLOW FOR GUSTS INTO THE 20KT+
RANGE TO BE MIXED DOWN. THE MIXING LAYER SHOULD BE RATHER
SHALLOW...BUT 25-30 KT WINDS NOTED AT THE TOP OF THAT LAYER ON
FORECAST SOUNDINGS FOR TOMORROW SUPPORT THE IDEA THAT GUSTS ON
FRIDAY AFTERNOON COULD BE AROUND 25 KT. THE THINKING NOW IS THAT
WINDS WILL BE SSWLY TO START THE DAY BUT GRADUALLY BECOME MORE
SWLY AS A TROUGH OF LOW PRESSURE APPROACHES THE UPPER MIDWEST FROM
THE NORTHERN PLAINS.

RC

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* LOW CONFIDENCE REGARDING SHOWERS/THUNDER THROUGH THIS EVENING.
* MEDIUM CONFIDENCE REGARDING LAKE BREEZE TIMING.
* MEDIUM CONFIDENCE REGARDING WIND SPEEDS/GUSTS FRIDAY. CMS

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

FRIDAY NIGHT...VFR. CHANCE OF TSRA.

SATURDAY...VFR. CHANCE OF TSRA.

SUNDAY...VFR. CHANCE OF TSRA SUNDAY NIGHT.

MONDAY...VFR. SLIGHT CHANCE OF TSRA.

TUESDAY...VFR. SLIGHT CHANCE OF TSRA.

WEDNESDAY...VFR. SLIGHT CHANCE OF TSRA.

BMD

&&

.MARINE...
350 PM CDT

WITH A RIDGE OF HIGH PRESSURE OVER THE CENTRAL LAKES REGION MOVING
TO THE LOWER LAKES AND UPPER OHIO VALLEY TONIGHT AND FRIDAY...AND
LOW PRESSURE MOVING EAST ACROSS NORTHERN CANADA WINDS SOUTHEAST
WINDS WILL BECOME SOUTHERLY AND INCREASE TO 15 TO 20 KT BY FRIDAY.
A COLD FRONT TRAILING SOUTHWESTWARD FROM THE CANADIAN LOW WILL MOVE
OVER THE UPPER MIDWEST FRIDAY...AND WILL CROSS LAKE MICHIGAN
SATURDAY. BEHIND THE COLD FRONT HIGH PRESSURE WILL BUILD FROM THE
NORTHERN PLAINS OVER THE UPPER MIDWEST...SETTLING OVER THE MIDWEST
SUNDAY NIGHT AND MONDAY.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032...NOON FRIDAY TO MIDNIGHT SATURDAY.

IN...HEAT ADVISORY...INZ001...NOON FRIDAY TO MIDNIGHT SATURDAY.

LM...NONE.

&&
Hazardous weather outlook, Jun 30, 2:54 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
354 PM CDT THU JUN 30 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
354 PM CDT THU JUN 30 2011 /454 PM EDT THU JUN 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE SCATTERED THUNDERSTORMS WILL DEVELOP THIS
THIS EVENING...GENERALLY ALONG AND NORTH OF A LINE FROM ROCKFORD
TO CHICAGO TO RENSSELAER. THE THREAT FOR SEVERE STORMS IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HIGH TEMPERATURES ARE EXPECTED TO REACH INTO THE MIDDLE AND UPPER
90S ON FRIDAY. IN COMBINATION WITH DEW POINTS IN THE LOWER
70S...HEAT INDEX VALUES AROUND 105 ARE EXPECTED FRIDAY
AFTERNOON...MAINLY NORTH AND WEST OF A LINE FROM PONTIAC TO
CHICAGO WITH VALUES OF AROUND 100 ELSEWHERE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHWEST INDIANA
FRIDAY MORNING. A COLD FRONT WILL BRING ADDITIONAL CHANCES FOR
THUNDERSTORMS FRIDAY NIGHT OVER PORTIONS OF FAR NORTHERN ILLINOIS.

THERE WILL BE PERIODIC CHANCES OF MORE THUNDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA FROM SATURDAY...AND AGAIN SUNDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-012100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
354 PM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY...AND AGAIN SUNDAY NIGHT THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
354 PM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...MAINLY
OVER CENTRAL AND NORTHERN PORTIONS OF THE LAKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FRIDAY INTO
SATURDAY...AND AGAIN SUNDAY NIGHT THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

In the hours before

Special weather statement, Jun 30, 5:32 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
632 PM CDT THU JUN 30 2011

INZ001-002-010000-
LAKE IN-PORTER IN-
632 PM CDT THU JUN 30 2011

...SIGNIFICANT WEATHER ALERT FOR EASTERN LAKE AND WESTERN PORTER
COUNTIES UNTIL 700 PM CDT...

AT 628 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR WHEELER...MOVING SOUTH AT 25 MPH.

NICKEL SIZED HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...LINCOLN HILLS AROUND 640 PM...LAKES OF
THE FOUR SEASONS AROUND 645 PM...BOONE GROVE...AND HEBRON AROUND 655
PM AND KOUTS AROUND 700 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LAT...LON 4130 8701 4129 8724 4149 8730 4155 8728
      4162 8716

IZZI

The radar

The Chicago radar (KLOT), 70 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lake

When
June 30, 5:34 PM CST to 5:36 PM CST
Where
Lake County, Lake Station
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.570, -87.250

Hail, Porter

When
June 30, 5:54 PM CST to 5:56 PM CST
Where
Porter County, Portage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.580, -87.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318147, 318148.